Looking to Get in Shape or Lose Weight? Try our BMI and Weight Loss Calculator!

What Is Niacin Flush?

By Viola Horne

Niacin is sometimes prescribed by doctors for patients who have high cholesterol or triglycerides, conditions that may increase the risk of heart disease. A common side effect of high doses of niacin is a flushing of the skin. While generally considered harmless, the flushing can be highly uncomfortable and often causes patients to discontinue its use.

Forms of Niacin

According to the Linus Pauling Institute at Oregon State University, niacin is a water-soluble B vitamin also known as nicotinic acid. While the names sounds similar, it is not related to nicotine, an ingredient in tobacco. It is often called vitamin B3. MayoClinic.com lists hundreds of synonyms for niacin, although many are brand names for the high-dose prescription form of the vitamin. High doses of niacin cause a side effect known as the niacin flush.

Inositol hexanicotinate is a form of niacin that causes fewer side effects than pure niacin. It is usually called flush-free or no-flush niacin

Uses of Niacin

According to both Drugs.com and MayoClinic.com, niacin is sometimes prescribed to prevent niacin deficiency and to lower blood cholesterol and triglycerides. Lower doses of niacin are necessary for proper bodily functions including the formation of coenzymes, which are crucial in the production of energy and other requirements for life. The amount of niacin normally found in food does not typically cause a niacin flush.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG

Flush Symptoms

When higher doses of niacin are prescribed, side effects may occur. The most uncomfortable side effect may be the flush, a reaction that can cause the skin to burn or get warm, red and itchy. A niacin flush can resemble a sunburn and may affect the head, face, neck, chest, shoulders and back. According to the PDR Health website, the flush may last for several hours.

Dangers of Niacin Flush

According to Dr. Thomas Behrenbeck, the niacin flush is not dangerous although the symptoms may be startling. Niacin causes a release of histamine, a substance that causes dilation and cell permeability. When cells dilate, the increased blood flow can cause the redness, burning and itching that many find uncomfortable.

Treatment

To reduce the effects of a niacin flush, PDR Health suggests avoiding alcohol, hot drinks and spicy foods when taking niacin. Taking aspirin or a non-steroidal anti-inflammatory drug may also help reduce the discomfort. MayoClinic.com suggests taking an antihistamine 15 minutes prior to taking niacin.

The flush-free formula of niacin may prevent some of the flushing, but, according to a 2003 article by Dr. C. Daniel Meyers and colleagues published in the Annals of Internal Medicine, it is also considered to be less effective than regular niacin.

Cite this Article A tool to create a citation to reference this article Cite this Article

More Related Articles

Related Articles